Alert archive / Pennsylvania / Freeze Warnings in 2018
Freeze Warning 2, NWS State College, PA
NWS State College, PA issued this freeze warning at Apr 19, 2018, 2:22 PM EDT for 7 counties in Pennsylvania. It took effect at Apr 20, 2018, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2018, 2:22 PM EDT (18:22 UTC)
- In effect from
- Apr 20, 2018, 2:00 AM EDT
- Expired
- Apr 20, 2018, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA
The radar
The State College radar (KCCX), 130 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- -187 m²/s²
- 0-3 km storm-relative helicity
- -250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WWUS71 KCTP 191822 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 222 PM EDT Thu Apr 19 2018 PAZ036-057-059-063>066-200230- /O.NEW.KCTP.FZ.W.0002.180420T0600Z-180420T1200Z/ Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Chambersburg, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 222 PM EDT Thu Apr 19 2018 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... The National Weather Service in State College has issued a Freeze Warning, which is in effect from 2 AM to 8 AM EDT Friday. * TEMPERATURES...Lows in the lower 30s. Upper 20s possible in sheltered areas. * TIMING...The coldest temperatures will occur around sunrise. * IMPACTS...Freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. && $$
2 follow-up statements
059 WWUS71 KCTP 200147 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 947 PM EDT Thu Apr 19 2018 PAZ036-057-059-063>066-201200- /O.CON.KCTP.FZ.W.0002.180420T0600Z-180420T1200Z/ Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Chambersburg, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 947 PM EDT Thu Apr 19 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * TEMPERATURES...In the lower 30s. * TIMING...The coldest temperatures will occur around sunrise. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. && $$
677 WWUS71 KCTP 200827 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 427 AM EDT Fri Apr 20 2018 PAZ036-057-059-063>066-201630- /O.NEW.KCTP.FZ.A.0001.180421T0600Z-180421T1200Z/ /O.CON.KCTP.FZ.W.0002.000000T0000Z-180420T1200Z/ Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Chambersburg, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 427 AM EDT Fri Apr 20 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... The National Weather Service in State College has issued a Freeze Watch, which is in effect from late tonight through Saturday morning. * TEMPERATURES...In the upper 20s to lower 30s. * TIMING...The coldest temperatures will occur around sunrise. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Those with agricultural or gardening interests should be prepared to protect sensitive vegetation. && $$ PAZ026>028-035-049>052-056-201630- /O.NEW.KCTP.FZ.A.0001.180421T0600Z-180421T1200Z/ Huntingdon-Mifflin-Juniata-Fulton-Union-Snyder-Montour- Northumberland-Perry- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, and Newport 427 AM EDT Fri Apr 20 2018 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... The National Weather Service in State College has issued a Freeze Watch, which is in effect from late tonight through Saturday morning. * TEMPERATURE...In the upper 20s to lower 30s. TIMING...The coldest temperatures will occur around sunrise. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should be prepared to protect sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 19, 11:38 AM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Apr 19, 11:38 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service State College PA 1138 AM EDT Thu Apr 19 2018 .SYNOPSIS... A rather compact but potent low pressure area will move east from the Ohio Valley and take aim on the Laurel Highlands and adjacent portions of Central and Southern Pennsylvania today. Occasional light snow or snow showers will bring a light accumulation of a coating to around one inch to the higher terrain of northern and western Pennsylvania today. The ridge tops of the Laurel Highlands could see locally higher amounts of around 2 inches. Blustery conditions and unseasonably cold temperatures will occur Today and Friday. A prolonged period of dry weather and slowly moderating temperatures will follow for the upcoming weekend through at least the first part of next week as a large area of high pressure drifts from the Upper Midwest to the New England states. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... Shield of snow/rain under the final piece of upper low finally moving through and there are NW-SE oriented bands/shsn already visible in the latest vis shots and radar images. Have tweaked timing a bit and removed most accums since air is warmer than 32 almost everywhere and the sun should keep things melting as it falls. Many places will not see any snow mix in - like we just did here at the office. But the higher elevs will have almost exclusively snow. Prev... Current system affecting the region today displays a much more detached warm/cold conveyor belt and lighter associated QPF than was advertised by a host of short range model guidance at this time Wednesday morning. Additionally, the sfc low is weaker by 2-4 mb and more fragmented while taking a more southern track across the Virginias (than previously depicted). These notable changes have impacted (lessened both our snowfall and wind forecasts). Recently dropped the Winter Weather Advisory that was in place across our northern tier, since the warm advection snows likely only accumulated one half of an inch at best considering borderline temps and just a 60-90 minute period that afforded the chc for briefly moderate snowfall rates between 05-08Z. The main (and quite compact) cold conveyer belt snows falling across NE Indiana and Northern Ohio ATTM, will slide ESE through the rest of this morning, and should spread over the Laurel Highlands and bring a coating to 2 inches of snow accum between about 12-16Z today. Elsewhere, any steadier precip will be brief or non-existent today, though much colder temps advecting into the region within the 850-500 mb layer will steepen lapse rates and generate scattered-numerous snow showers across the Mountains of North-Central and NW PA through early this afternoon with perhaps a coating...up to around an inch on grassy areas across the higher elevations. Expect much of the precip to the SE of the Allegheny Plateau to remain rain through the mid morning hours, but the higher elevations and over the Plateau will go to wet snow, (or at the very least a mix). SLRs will be less than 8:1 = a fairly wet snow. The heaviest rain (that will exit the SE third of our CWA over the next few hours) will occur within the preferred lift/thermally indirect cell associated with the left exit region of the quite strong upper level jet max (over 100 Kt at 300 MB). The middle of the road numbers mixing down the wind speeds over the Laurels and SC Mtns yields some gusts of 25-35kts. This shouldn't be nearly enough to necessitate a wind advy. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 AM FRIDAY/... Temps only rise a deg or two today as CAA and wrap around clouds make it difficult to take advantage of the mid-April solar potential. If they even drop a deg or two, the precip over most of the area my be snow. But, will still call it mainly a rain/snow mix for the lower elevations. While some additional accums are possible Thurs, the main place to have anything stick will be those that have the snow already on the ground in the morning and the very highest elevations of the rest of the area. The gusty wind mentioned before will last much of the day across the southern third of the area and the north will ramp up to 25-30kt gusts at times. A blustery day for sure. A secondary push of colder air looks like it will cross the eastern zones under the aforementioned sharp upper trough, and could make quite a few showers for places just east of the Susq River. The temps may even be cold enough on the hill tops of the Poconos/Schuylkill Co to make snow stick. Post-frontal/cyclonic flow stratus/strato-cu remain for much of Thurs PM and a well-mixed lower atmos will keep the temps from dropping too far. So, the departure from normal mid-April values is only going to be a negative 5 to 10F. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Shallow stratocu and flurries will persist across the NW half of the state Thursday night and early Friday, with partly cloudy skies in the SE. Winds should stay up enough through daybreak Friday to prevent a frost or freeze in the SE zones, while lows elsewhere dip into the mid 20s to low 30s. Friday and beyond, there will be a welcome break of lighter wind, sunshine and milder temps as a large area of high pressure moves out of the midwest. Yet another upper low in this busy pattern looks to drop into the deep south toward the end of the period. This may spread some precipitation northward toward our region for the beginning of next week. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... Many locations MVFR but were bouncing up and down out of IFR. Drying air and loss of upper forcing will allow the current radar echoes and light snow/rain mix to dissipate as it moves through the rest of the area early this aftn. Expect great strides in improvement this aftn in the Central and SErn terminals. Wind should get more gusty, esp at JST and AOO. Prev... The area of rain east of the area as of 6 AM. Movement was about 50 mph to the northeast. Some fog and real light snow to the west. 12Z TAFs adjusted for the above factors. Main thing laker today will be gusty winds. Conditions improve drastically Fri with the arrival of a big high pressure area which will last through the weekend. Outlook... Fri...MVFR cigs nw 1/3; VFR elsewhere. Sat-Mon...VFR/no sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Dangelo/Lambert SHORT TERM...Lambert LONG TERM...Lambert/Gartner AVIATION...Dangelo/Martin
Hazardous weather outlook, Apr 19, 2:22 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service State College PA 222 PM EDT Thu Apr 19 2018 PAZ036-057-059-063>066-201830- Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 222 PM EDT Thu Apr 19 2018 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-056-058-201830- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Schuylkill- 222 PM EDT Thu Apr 19 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in Pennsylvania, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.